To ask the Secretary of State for Health, what steps he is taking to encourage a reduction in the use of paracetamol by children.
5 June 2015
Taking paracetamol in quantities which exceed the recommended dose is extremely dangerous. It can cause irreparable damage to the liver and can be fatal. All medicines, including those bought over-the-counter, must be used responsibly and as advised in the information provided with the medicine. Packs of paracetamol have warnings that medical advice should be sought immediately in the event of an overdose, even if the person feels well.
There is a restriction on the quantity of paracetamol tablets/capsules in a pack (16 tablets for sale from general retail outlets, e.g. a supermarket and 32 tablets for sale from pharmacists).
There is also guidance for retailers not to sell more than two packs in one transaction to strongly discourage multiple sales and multibuy promotions. It is illegal to sell more than 100 tablets or capsules of either paracetamol or aspirin in any one retail transaction. Retailers are advised to exercise their judgement in deciding whether it is appropriate to sell to a child, bearing in mind that medicines are labelled to the effect that they should be kept out of reach and sight of children and that many products are not recommended for use by children.